Maine, 2006

Damaging Wind in Maine, August 4, 2006

August 4, 2006 · NWS CAR · 1 event in 1 county or zone

Several trees were blown down near Snare Brook. Pea size hail was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Several trees were blown down near Snare Brook. Pea size hail was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 4, 8:07 AM EST, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 4, 8:07 AM EST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
907 AM EDT FRI AUG 4 2006

.SYNOPSIS....
A WEAK LOW PRESSURE SYSTEM WILL MOVE EAST ALONG A STATIONARY
FRONT ACROSS THE GULF OF MAINE TODAY. A SECOND COLD FRONT WILL
SLIDE THROUGH NORTHERN AND EASTERN MAINE THIS EVENING. BOTH
SYSTEMS WILL HELP PRODUCE SHOWERS TODAY AND AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE REGION. BEHIND THIS FRONT...COOLER AND
MUCH DRIER CONDITIONS WILL PREVAIL ACROSS THE REGION OVER THE
WEEKEND AS HIGH PRESSURE BUILDS IN FROM SOUTHERN CANADA. A WARM
FRONT WILL BRING A CHANCE OF SHOWERS SUNDAY NIGHT FOLLOWED BY A
CHANCE OF THUNDERSTORMS WITH THE ARRIVAL OF THE COLD FRONT MONDAY
AFTERNOON AND EVENING.

&&

.SHORT TERM /REST OF TODAY/...UPDATED THE FORECAST TO INCREASE
POPS ACROSS THE DOWNEAST REGION AND ALSO TO INCLUDE ISOLATED
SHOWER WORDING FOR THE NORTHERN PART OF MAINE. THE FRONTAL BAND
THAT EXTENDS ALONG THE COAST IS PRODUCING WIDESPREAD PRECIPITATION
IN THAT AREA THIS MORNING. THIS ACTIVITY WILL WANE SOME AS THE THE
FRONT PUSH MORE OFF THE COAST. HOWEVER...ANOTHER UPPER LEVEL
SHORTWAVE WILL ROTATE DOWN ACROSS QUEBEC THIS AFTERNOON. THIS WAVE
WILL DESTABILIZE MOST OF THE CWA THIS AFTERNOON TO GET CONVECTIVE
ACTIVITY. A QUICK LOOK AT SEVERE WEATHER PARAMETERS REVEAL THAT
THERE IS LITTLE CHANCE OF ORGANIZED CONVECTIVE ACTIVITY.

&&

.PREVIOUS DISCUSSION...
/ISSUED 314 AM EDT FRI AUG 4 2006/

SYNOPSIS....
A WEAK LOW PRESSURE SYSTEM WILL MOVE EAST ALONG A STATIONARY
FRONT ACROSS THE GULF OF MAINE TODAY. A SECOND COLD FRONT WILL
SLIDE THROUGH NORTHERN AND EASTERN MAINE THIS EVENING. BOTH
SYSTEMS WILL HELP PRODUCE SHOWERS TODAY AND AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE REGION. BEHIND THIS FRONT...COOLER AND
MUCH DRIER CONDITIONS WILL PREVAIL ACROSS THE REGION OVER THE
WEEKEND AS HIGH PRESSURE BUILDS IN FROM SOUTHERN CANADA. A WARM
FRONT WILL BRING A CHANCE OF SHOWERS SUNDAY NIGHT FOLLOWED BY A
CHANCE OF THUNDERSTORMS WITH THE ARRIVAL OF THE COLD FRONT MONDAY
AFTERNOON AND EVENING.

SHORT TERM /TODAY THROUGH SATURDAY/...
MODELS IN THE SHORT RANGE IN REASONABLE AGREEMENT IN SHOWING A
WEAK SURGE OF MOISTURE INTO OUR FA VIA A COASTAL WV MOVING ENE ALG
A STALLED FRONT IN THE SRN GULF OF ME AND AHEAD OF A SECONDARY
COLD FRONT MOVING EWRD INTO THE FA FROM QB LATE THIS AFT AND THIS
EVE. IN ACTUALITY...THERE MAY BE A BRIEF BREAK IN SHWRS BETWEEN
THESE SYSTEMS LATE THIS MORN AND ERLY AFT...BUT GVEN THE CLOSE
TIME INTERVAL...IT WOULD BE DIFFICULT TO INDICATE ANY BREAK WITH
SHWRS/TSTMS IN THE GRIDS. TSTMS SHOULD BE CONFINED TO THE AFT WHEN
OCCASIONAL SUNSHINE SHOULD ALLOW 250 TO 500 J OF CAPE...ENOUGH FOR
THUNDER BUT MOST LIKELY NOT ENOUGH FOR SVR STORMS.

AFTER SCATTERED EVE SHWRS AND REMNANT TSTMS...SKIES SHOULD AT
LEAST PARTIALLY CLR LATE TNGT. SAT SHOULD BE MSNY S AND PTCLDY N
IN MODLY STRONG LLVL COOL ADVCN...WHICH WILL KEEP HI TEMPS BELOW
AVG ACROSS SPCLY NRN PTNS OF THE FA.

MOST FCST GRIDS WERE BASED ON A 65/35 GFS/WRF BLEND WITH HI/LOW
TEMPS A BLEND OF MOS AND GFS ENS GUIDANCE.

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL BUILD ACROSS THE FORECAST AREA SATURDAY
NIGHT WITH MAINLY CLEAR SKIES EXPECTED. THE HIGH WILL MOVE EAST
LATER SATURDAY NIGHT AND ON SUNDAY. CLOUDS WILL BE ON THE INCREASE
ACROSS THE WESTERN ZONES LATE SATURDAY NIGHT IN RESPONSE TO
INCREASING WARM ADVECTION PATTERN. EXPECT THE CHANCE FOR SHOWERS
AND PERHAPS A TSTM MAINLY ACROSS NORTHERN MOST MAINE EARLY SUNDAY
WITH THE WEAK WARM FRONT.

EXPECT A BETTER CHANCE FOR SHOWERS AND TSTMS LATE SUNDAY NIGHT AND
ON MONDAY AHEAD OF COLD FRONT APPROACHING FROM THE WEST. THE COLD
FRONT WILL CROSS THE REGION LATE MONDAY. HIGH PRESSURE WILL BUILD
IN BEHIND THE FRONT LATE MONDAY NIGHT AND REMAIN THROUGH MID WEEK
WITH DRY WEATHER EXPECTED.

&&

.AVIATION...
MSLY VFR...XCPT BRIEFLY MVFR WITH ANY SHWRS OR AFT/EVE TSTMS
CROSSING OVR TAF SITES WITHIN OUR FA.

&&

MARINE...
SHORT TERM: NO HEADLINES ANTICIPATED.
LONG TERM: NO HEADLINES EXPECTED.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

UPDATE...LERICOS
SHORT TERM/MARINE...VJN
LONG TERM/MARINE...DUDA

&&
Hazardous weather outlook, Aug 4, 2:09 AM EST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
309 AM EDT FRI AUG 4 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-050900-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
309 AM EDT FRI AUG 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE REGION LATE TODAY. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO
THIS EVENING. THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUDA

In the hours before

Special weather statement, Aug 4, 12:57 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
157 PM EDT FRI AUG 4 2006

MEZ001>006-010-011-031-041900-
AROOSTOOK...SOMERSET...PISCATAQUIS AND PENOBSCOT COUNTIES...
157 PM EDT FRI AUG 4 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...SOMERSET...
PISCATAQUIS AND PENOBSCOT COUNTIES...

AT 155 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS NORTHERN MAINE MOVING EAST AT AROUND 30
MPH. THESE STORMS WILL CONTINUE TO AFFECT NORTHERN MAINE THROUGH THE
AFTERNOON HOURS.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 300 PM EDT INCLUDE...
    MILLINOCKET...        EAST MILLINOCKET...   MEDWAY...
    SHIN POND...          PATTEN...             SHERMAN STATION...
    FORT KENT...          BAXTER STATE PARK...  CARIBOU...
    GREENVILLE...         HOULTON...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 40 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4752 6931 4652 7002 4509 6951 4578 6773 4737 6746

NORCROSS

The radar

The Caribou radar (KCBW), 126 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Piscataquis

When
August 4, 1:45 PM EST
Where
Piscataquis County, 10 mi N of Chamberlain Lake
Measured
50 kt (58 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
46.420, -69.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529541.